Pruritus, a troublesome side effect of opioids, may be caused by an effect on the central nervous system as well as by cutaneous release of histamine. Flushing, usually of the face, neck and upper body, results from histamine-stimulated dilation of cutaneous blood vessels; sweating is probably a related effect.
Factors which increase risk
Spinal or epidural use of an opioid such as morphine increases the risk of pruritus, compared to oral use or to intramuscular or subcutaneous injection.
Physical measures such as emollients or cool compresses may help with pruritus. It might be worth switching to another opioid analgesic. There is little compelling evidence to support the use of an antihistamine, which in any case, might augment other opioid adverse effects. Opioid antagonists1 are not licensed for the management of pruritus.
- A substance that binds to a receptor but produces no effect and inhibits an agonist from binding to the receptor↩